Arkansas, 2011

Heavy Snow in Arkansas, February 9, 2011

February 9, 2011 · NWS JAN · 2 events in 2 counties and zones

Winter precipitation struck the ArkLaMiss again for the second time in about a week. A continued cold airmass remained in place over the region thanks to several rounds of cold air intrusions over the ArkLaMiss.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Winter precipitation struck the ArkLaMiss again for the second time in about a week. A continued cold airmass remained in place over the region thanks to several rounds of cold air intrusions over the ArkLaMiss. Moisture increased over the area ahead of an upper level disturbance. Precipitation began moving in from the west during the morning hours of Feb 9th. The Mississippi Delta saw only snow and had a dusting of snow on the ground by the noon hour. The remainder of the ArkLaMiss began as rain and slowly transitioned to a rain/snow/sleet mix as the morning and afternoon progressed. Temperatures slowly began to fall over the region and the rain transitioned to snow across the I-20 corridor by mid afternoon. As the upper level disturbance tracked east across the area, precipitation continued across the region with the Mississippi Delta continuing to see all snow. Areas across southeast Arkansas received 2-3 inches of snow as a storm total. The wintry weather resulted in hazardous driving conditions and many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 9, 10:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 9, 10:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CST WED FEB 9 2011

.UPDATE...GOING FORECAST IS ON TRACK GIVE OR TAKE AN HOUR OR SO ON
TIMING AND PRECIP TYPE...BUT THAT IS GENERALLY IN THE NOISE OF THE
SYSTEMS EVOLUTION. FLURRIES HAVE STARTED ACROSS THE FAR NW COUNTIES
AND I LOOK FOR THIS TRANSITION TO CONTINUE AS THINGS PUSH EAST. THE
PRECIP ACROSS NW/N LA HAS A MORE CONVECTIVE APPEARANCE THAN THE
SNOWY LOOKING ECHOS OVER AR. THIS PRECIP AREA ACROSS NW/N LA WILL
PUSH EASTWARD AND INITIALLY BRING SOME LIGHT RAIN TO THE WESTERN
AREAS BEFORE COOLING ALOFT ALLOWS THE CHANGE OVER TO SNOW LATER
TODAY. YOU CAN BASICALLY TAKE THE SAME EVOLUTION WITH THE INITIAL
PRECIP STARTING AS RAIN WITH A CHANGE OVER TO SNOW FOR CENTRAL
SECTIONS OF THE CWA. THE FAR NORTH...AREA ALONG AND NORTH OF HWY
82...MAY ONLY SEE ALL SNOW WITH THIS AND NOT ANY INITIAL RAIN. THE
EXCEPTION TO THIS WOULD BE ACROSS THE NE PORTION WHERE THE ONSET OF
PRECIP WILL BE LATER AND THERE IS MORE TIME TO WARM...HOWEVER ONCE
THE PRECIP STARTS...THEN IT SHOULD NOT TAKE LONG TO CHANGE OVER TO
SNOW. THE FAR S/SE...IT MAY ONLY OCCUR AS RAIN WITH NO CHANGE OVER
OR A VERY LATE CHANGE OVER. THE OCCURRENCE OF THIS MORE RAIN
SOLUTION IS MORE LIKELY ACROSS THE SE COUNTIES.

AS FOR TIMING AND AMOUNTS...THINKING REMAINS SIMILAR TO PREV
THINKING AND FORECASTS. LATEST GRAPHICASTS PAINT THIS WELL AND I
WILL REFER TO THOSE SO I CAN KEEP THIS SHORT. SAME GOES FOR
AMOUNTS...WE MAY ADJ THESE GRAPHICS AS THINGS EVOLVE AND KEEP UP
WITH THE LATEST TRENDS.

I WILL SAY THAT THIS SYSTEM HAS OVER ACHIEVED TO OUR NW AND MAY DO
SO ACROSS PORTIONS OF OUR CWA. MY GUESS AT THIS POINT WOULD BE OUR
NW/N PORTIONS COULD SEE HIGHER TOTALS. THIS WOULD BE BASED OFF THE
SLIGHTLY FASTER(1-2 HRS) ONSET OF SNOW AND THAT SNOW/LIQUID RATIOS
WILL BE HIGHER ACROSS THE NORTH.

THIS WINTER EVENT WILL NOT BE A LONG DURATION EVENT...THERE WILL BE
A WINDOW OF 3-4 HRS WHERE THE HEAVIEST SNOW WILL FALL AS THE SYSTEM
EVOLVES AND MOVES EASTWARD. IN THIS WINDOW IS WHERE THE MAIN
ACCUMULATIONS WILL OCCUR BEFORE THINGS END AND EXIT TO THE EAST.

LASTLY...CURRENT WINTER STORM WARNING AND ADV ARE LOOKING GOOD AND
NO ADJ ARE NEEDED AT THIS TIME. /CME/

&&

.AVIATION...PRECIPITATION STARTING IN THE DELTA THIS MORNING WITH
LIGHT SNOW BEING REPORTED. STARTED THE WINTER PRECIP IN THE NORTHWEST
TAFS THIS MORNING THEN ACCUMULATING ACROSS THE NORTHWEST HALF OF THE
REGION DURING THE AFTERNOON...THEN SPREADING ACROSS THE REGION
OVERNIGHT. WITH THE WINTER PRECIP AND RAINS EXPECT CONDITIONS TO
WORSEN BY THIS AFTERNOON INTO THE OVERNIGHT HOURS WITH ICING...SNOW
ACCUMULATIONS AND A MIXED BAG OF RAIN AND LIGHT SNOW IN THE
SOUTHEAST. EXPECT MVFR TO IFR CEILINGS OVERNIGHT. THIS WILL CAUSE
SOME ICING ISSUES FOR FLIGHTS. CONDITIONS WILL IMPROVE FROM THE WEST
AS WE GET TO DAWN ON THURSDAY MORNING...BUT SURFACE ICE COVER WILL
CONTINUE FOR AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE FOR
THURSDAY. WINDS FOR TODAY WILL BE FROM THE EAST NORTHEAST AT 5 TO 10
KNOTS AND FROM THE NORTH AT AROUND 5 TO 10 KNOTS FOR TONIGHT. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       47  24  37  19 /  82  85   7   4
MERIDIAN      53  25  42  19 /  49  92   8   5
VICKSBURG     42  22  34  17 /  95  61   6   2
HATTIESBURG   54  30  45  25 /  54  84   9  11
NATCHEZ       44  24  38  20 /  92  62   7   4
GREENVILLE    35  17  30  14 /  98  47   5   0
GREENWOOD     41  17  35  13 /  89  61   6   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 AM CST THURSDAY
     FOR MSZ031-039-045-046-050>052.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR MSZ026>030-032-033-036>038-042>044-047>049-053.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-
     025-034-035-040-041.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
     THURSDAY FOR MSZ055>058.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR MSZ054-059-060.

LA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR LAZ016-023-025.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-
     015.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR LAZ024-026.

AR...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

CME/15/
Hazardous weather outlook, Feb 9, 6:17 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
617 AM CST WED FEB 9 2011

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>028-034>036-
040>042-047-101230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
WARREN-
617 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW THIS AFTERNOON AND
EVENING. PLEASE REFER TO THE LATEST WINTER STORM WARNING PRODUCT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HARD FREEZE WILL BE POSSIBLE THURSDAY THROUGH FRIDAY MORNING.
TEMPERATURES SHOULD FALL INTO THE UPPER TEENS EARLY THURSDAY MORNING...
AND MAY NOT RISE ABOVE FREEZING THURSDAY AFTERNOON...BEFORE DROPPING
BACK INTO THE TEENS THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER OPERATIONS
WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

MSZ029>033-037>039-043>046-048>052-101230-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-
617 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW LATE THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO THE LATEST WINTER STORM
WARNING PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF COLD TEMPERATURES IS EXPECTED THURSDAY THROUGH
FRIDAY MORNING. TEMPERATURES SHOULD FALL INTO THE LOWER 20S EARLY
THURSDAY MORNING...AND MAY NOT RISE ABOVE THE MID 30S THURSDAY
AFTERNOON...BEFORE FALLING INTO THE UPPER TEENS THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER OPERATIONS
WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

LAZ024>026-MSZ053>066-072>074-101230-
CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
617 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
MISSISSIPPI AND EASTERN LOUISIANA TO THE NORTH OF THE HIGHWAY 84
CORRIDOR...WHERE A MIXTURE OF LIGHT SNOW AND SLEET IS EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO THE LATEST
WINTER WEATHER ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ashley

When
February 9, 12:00 PM CST to 8:00 PM CST
Where
Ashley forecast zone
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Heavy snow, between 2-3 inches fell across Ashley County. Hazardous road conditions resulted with many accidents reported.

Heavy Snow, Chicot

When
February 9, 12:00 PM CST to 8:00 PM CST
Where
Chicot forecast zone
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

Heavy snow, between 2-3 inches fell across Chicot County. Hazardous road conditions resulted with numerous accidents reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282528, 282529.